Minnesota, 2012Lightning Strike in Minnesota, July 24, 2012
July 24, 2012 · NWS ARX · 1 event in 1 county or zone
As thunderstorms rolled across southeast Minnesota during the early morning hours of July 24th, a lightning strike caused damage at the Olmsted County Fairgrounds in Rochester (Olmsted County). Five security cameras were shorted out by the lightning strike.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $3,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
As thunderstorms rolled across southeast Minnesota during the early morning hours of July 24th, a lightning strike caused damage at the Olmsted County Fairgrounds in Rochester (Olmsted County). Five security cameras were shorted out by the lightning strike.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Jul 23, 10:35 PM CST, 1 hour 30 minutes earlier.
Area forecast discussion, Jul 23, 10:35 PM CST, 1 hour 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
1135 PM CDT MON JUL 23 2012
.SHORT TERM...TONIGHT THROUGH THURSDAY NIGHT
321 PM CDT MON JUL 23 2012
MAIN FORECAST CONCERNS THIS PACKAGE...SHRA/TSRA CHANCES...HEAVY
RAIN THREAT...POSSIBLE SEVERE THROUGH THE PERIOD.
DATA ANALYSIS AT 18Z HAD A WEAK FRONTAL BOUNDARY DRAPED ACROSS THE
REGION FROM SOUTHEAST WI TO SOUTHERN MN. DEW POINTS NORTH OF THIS
BOUNDARY IN WI AND CENTRAL MN HAVE DROPPED INTO THE LOW/MID 60S.
ALSO DRIER AIR OVER CENTRAL/SOUTHERN IA WHERE DEEPER MIXING HAS
OCCURRED. LAPS ANALYSIS HAD THE SFC CAPE AXIS ALONG/SOUTH OF THE
BOUNDARY WHERE DEW POINTS REMAINED IN THE UPPER 60S/LOW 70S... CAPE
BEING HELD DOWN IN THE MOISTURE AXIS BY BAND OF MID CLOUDS MOVING
EAST WITH WEAK SHORTWAVES IN THE FLOW. FEW -SHRA CONTINUE TO FALL
FROM THE MID CLOUD DECK OVER SOUTH QUARTER OF MN...AIDED BY A WEAK
SHORTWAVE RIPPLING ACROSS SOUTHERN MN.
23.12Z MODELS LOOK TO HAVE INITIALIZED QUITE WELL...BUT FOR GFS
SOME 5-10F TOO HIGH WITH SFC DEW POINTS OVER MUCH OF THE DROUGHT
STRICKEN CORN BELT. SOLUTIONS REASONABLY SIMILAR FOR TONIGHT INTO
THU NIGHT...AT LEAST WITH THE LARGER SCALE FEATURES BUT DIFFER ON
THE SMALLER/MESO-SCALE CONVECTIVE DETAILS THRU MOST OF THE PERIOD.
THE MODEL DETAIL DIFFERENCES BY TONIGHT ACT NEGATIVELY ON FCST
CONFIDENCE IN THE SHORT-TERM. DPROG/DT OF 500MB HGTS AT 23.12Z
SHOWED MODEL RUNS OF 21.12Z AND 22.12Z VERIFIED VERY WELL ACROSS
NOAM/EASTERN PAC AND TRENDED TOWARD A TIGHTER CONSENSUS OF THE
EARLIER RUNS ON ALL FEATURES. MODELS TREND TOWARD A TIGHTER
CONSENSUS TONIGHT THRU WED AS THE MID CONUS RIDGE FLATTENS AND A
GOOD PORTION OF THE WEST COAST TROUGH MOVES INTO THE CENTRAL PLAINS
TO SOUTH CENTRAL CAN BY LATE WED. SOME TIMING DIFFERENCES BEGIN TO
APPEAR WED NIGHT THRU THU NIGHT AS RATHER STRONG MID LEVEL TROUGHING
DROPS SOUTHEAST ACROSS THE REGION...BUT BETTER CONSENSUS THAN
EARLIER RUNS. ECMWF WITH THE BETTER RUN-TO-RUN CONSISTENCY THRU THE
PERIOD. CHECK OF OBS VS. MODEL DATA AT 18Z SHOWED MODELS REASONABLE
WITH THE SFC MASS FIELDS...BUT FOR GFS STILL SOME 5-10F TOO HIGH
WITH SFC DEW POINTS OVER MUCH OF IA/IL/IN/SOUTHERN WI. PER WV
IMAGERY ECMWF OR AN ECMWF/NAM BLEND LOOKED BEST WITH THE SHORTWAVE
DETAILS OVER THE NORTH-CENTRAL CONUS. WITH ECMWF OFFERING THE BETTER
RUN-TO-RUN CONSISTENCY AND ONE OF THE BETTER WITH THE NEAR TERM
SHORTWAVE DETAILS...FAVORED A MODEL/ENSEMBLE CONSENSUS WEIGHTED
TOWARD THE ECMWF. HOWEVER...GIVEN THE DETAIL DIFFERENCES AND THEIR
IMPACT ON THE SENSIBLE WEATHER THE NEXT FEW DAYS...SHORT-TERM FCST
CONFIDENCE AVERAGE THIS CYCLE.
FOR THE SHORT-TERM...WITH AN INCREASE OF CLOUDS OVER CENTRAL WI FOR
THE REST OF THE AFTERNOON AND DEW POINTS HAVING FALLEN INTO THE
LOWER 60S...WILL CANCEL THE HEAT ADVISORY FOR ADAMS/JUNEAU
COUNTIES WITH THE AFTERNOON FCST PACKAGE ISSUANCE. GIVEN THE CLOUDS
LIMITING DIURNAL WARMING/MIXING TODAY AND LACK OF STRONG FORCING...
SEVERE RISK THIS AFTERNOON/EVENING LOOKS LOW. SEE SWODY1 FOR MORE
DETAILS...BUT APPEARS RISK MAY BE MORE SOUTHEAST OF THE FCST AREA
THIS EVENING AND WEST OF THE FCST AREA DURING THE LATE EVENING/
OVERNIGHT HOURS.
CONVECTION TONIGHT...DRIVEN BY 925-700MB MOISTURE TRANSPORT AND
ISENTROPIC LIFT WILL PUSH THE BOUNDARY INTO CENTRAL IA/IL BY TUE
MORNING. BOUNDARY WILL STRENGTHEN AS A WARM FRONT TUE INTO WED...
LIFTING NORTH AND REMAINING A FOCUS FOR SHRA/TSRA DEVELOPMENT.
QUESTION TONIGHT IS AT WHAT LEVEL WILL THE MOISTURE TRANSPORT/LIFT
GENERATE CONVECTION. LOWER...925-850MB...WILL MEAN MOST OF THE
SHRA/TSRA TONIGHT WOULD BE OVER THE SOUTHWEST HALF OF THE FCST AREA.
HIGHER...850-700MB...WOULD PLACE CONVECTION MORE SQUARELY NORTHWEST
TO SOUTHEAST ACROSS THE FCST AREA. CAPE AVAILABLE AT BOTH 850MB AND
700MB LEVELS TONIGHT. LEANING ON THE ECMWF...CARRIED/RAISED RAIN
CHANCES TO 60-70 PERCENT OVER ALL BUT THE FAR NORTH END OF THE FCST
AREA BY THE LATE NIGHT HOURS TONIGHT. RAISED SHRA/TSRA CHANCES INTO
THE 50-70 PERCENT RANGE FOR EARLY TUE MORNING AS OVERNIGHT FORCING
SLOWLY WANES AND SOME CONVECTION LINGERS INTO AT LEAST MID MORNING.
BRIEF BREAK IN THE MOISTURE TRANSPORT/FORCING/LIFT AROUND MID-DAY
TUE BUT BY LATER IN THE AFTERNOON ALL MODELS BEGIN TO INCREASE THE
850-700MB MOISTURE TRANSPORT NORTH/NORTHEAST OVER THE WARM FRONT.
LINGERED A 30-ISH SHRA/TSRA CHANCE TUE AFTERNOON. MOISTURE
TRANSPORT/THETA-E CONVERGENCE INCREASE FOR TUE NIGHT WITH MODEL
CONSENSUS FOCUSING THE BEST CONVERGENCE OVER THE NORTH PORTIONS
OF THE FCST AREA. APPEARS ANOTHER BAND OF ELEVATED SHRA/TSRA WILL
DEVELOP/LIFT NORTH ACROSS THE FCST AREA LATE TUE NIGHT/WED MORNING.
CONTINUED HIGHEST RAIN CHANCES OVER THE CENTRAL/NORTHEAST PARTS OF
THE FCST AREA TUE NIGHT/WED MORNING.
ANOTHER BREAK MID-DAY WED AS THE WARM FRONT LIFTS NORTH AND THE
FCST AREA ENDS UP IN THE WARM SECTOR AHEAD OF THE LOW LIFTING OUT OF
NEB/SD. SHEAR/CAPE INCREASE FOR WED AFTERNOON/EVENING WITH A SFC
LOW/TRIPLE POINT AND THE TRAILING COLD FRONT TO MOVE ACROSS THE
FCST AREA. DEPENDING ON TIMING/LOCATION OF THE LOW /AGAIN DETAIL
DIFFERENCES/ SLIGHT RISK OF SEVERE STORMS PER SWODY3 QUITE
REASONABLE WED AFTERNOON/EVENING. RAISED SHRA/TSRA CHANCES A BIT
BOTH WED AFTERNOON/EVENING TO ACCOUNT FOR IMPROVING CONSISTENCY WITH
THE PASSING LOW AND FRONT.
BY THU/THU NIGHT THE STRONGER MID LEVEL TROUGH AND A SECONDARY LOW
DROP SOUTHEAST ACROSS THE FCST AREA. WITH FALLING HGTS...A STRONGER
SHOT OF PV ADVECTION...AN INCREASE OF MOISTURE AND MDT TO STEEP
LOW/MID LEVEL LAPSE RATES...30-50 PERCENT SHRA/TSRA CHANCES FOR THU
AFTERNOON INTO THU NIGHT /HIGHEST OVER THE NORTHEAST HALF OF THE
FCST AREA/ REASONABLE.
CONVECTION TONIGHT THRU WED NIGHT WILL BE CAPABLE OF LOCALLY HEAVY
RAINS. WITH FOCUS/HIGHEST CHANCES OF HEAVY RAIN LOOKING TO MOVE
AROUND THE FCST AREA AND THE DRY/DROUGHT CONDITIONS IN PROGRESS...
THREAT OF HYDROLOGY RELATED ISSUES LOOKS SMALL AT THIS TIME.
GENERALLY FAVORED A BLEND OF THE NUMERICAL TEMP GUIDANCE FOR LOWS/
HIGHS GIVEN IMPACTS OF CLOUD/SHRA/TSRA...OR NOT...ON THE
TEMPERATURES. HIGHS IN THE FCST GRIDS ANY ONE DAY COULD BE 5F OR
MORE TOO WARM IF CLOUDS/SHRA/TSRA PREVAIL THRU THE DAY. DID RAISE
HIGHS ON WED WITH THE AREA IN THE WARM SECTOR WED AFTERNOON AND SOME
SUNSHINE EXPECTED.
.LONG TERM...FRIDAY THROUGH MONDAY
321 PM CDT MON JUL 23 2012
MEDIUM RANGE MODEL RUNS OF 23.00Z IN GOOD AGREEMENT WITH EACH OTHER
AND THEIR PREVIOUS RUNS AS THE 500MB TROUGH AXIS MOVES EAST ACROSS
THE REGION. CONSISTENCY REMAINS GOOD SAT AS HGTS RISE OVER THE
UPPER MIDWEST. SOLUTIONS DIVERGE FOR SUN/MON WITH ECMWF BRINGING A
STRONGER SHORTWAVE TROUGH THRU THE CENTRAL NOAM UPPER RIDGE AND
INTO THE REGION WHILE GFS HOLDS THE RIDGING/BROAD NORTHWEST FLOW
OVER THE REGION. ECMWF DOES SHOW SOME CONSISTENCY FOR THIS DAY 6/7
FEATURE. LONG-TERM FCST CONFIDENCE ABOVE AVERAGE FRI/SAT THEN
AVERAGE TO BELOW SUN/MON WITH THE MODELS AT ODDS. WITH THE TROUGH
AXIS PASSAGE/SFC LOW MOVING EAST OF THE AREA AND HGTS RISING/HIGH
PRESSURE BUILDING INTO THE UPPER MIDWEST...AREA DRIES OUT FOR MUCH
OF FRI THRU SAT NIGHT. MAY BE SOME LINGERING SHRA/TSRA OVER THE
NORTHEAST END OF THE FCST AREA FRI MORNING. SHRA/TSRA CHANCES
RETURN FOR SUN/MON AS THE MID LEVEL TROUGH AND LOWER LEVEL THERMO-
DYNAMIC FORCING/LIFT ADVERTISED BY THE ECMWF APPROACHES MOVES
ACROSS THE AREA. 23.12Z GFS/ECMWF HAVE FLIPPED ROLES WITH GFS NOW
THE STRONGER WITH THE PASSING SHORTWAVE TROUGH SUN/MON...HOWEVER
SHRA/TSRA CHANCES SUN/MON STILL LOOK GOOD. OVERALL DID NOT STRAY FAR
FROM THE MODEL/ENSEMBLE CONSENSUS GUIDANCE IN THE DAY 4-7 PERIOD.
&&
.AVIATION...TONIGHT AND TUESDAY
1135 PM CDT MON JUL 23 2012
WARM AIR ADVECTION AND FRONTOGENETIC FORCING HAS LEAD TO EXPECTED
CONVECTIVE DEVELOPMENT UPSTREAM EARLIER THIS EVENING. BEST LOW LEVEL
JET IS POSED INTO WESTERN MINNESOTA SO NEW FORMATION COULD KEEP
FEEDING AXIS OF SHOWERS AND THUNDERSTORMS INTO WESTERN WISCONSIN.
TRYING TO DETERMINE IF INITIAL STORMS WILL IMPACT KRST IS TOUGH BUT
TREND IS TO STAY JUST NORTH AND NORTHEAST. OVERALL SHOWER ACTIVITY
COULD LINGER THROUGH OVERNIGHT BEFORE GRADUALLY ENDING LATER THIS
MORNING. OCCASIONAL MVFR VISIBILITIES POSSIBLE WITH HEAVIER RAIN BUT
CEILINGS REMAIN RELATIVELY HIGH.
A BIT UNCLEAR IN LATER HOURS OF FORECAST. WARM AIR ADVECTION PUSHES
NORTH AND WARM SURGE COULD CLEAN THINGS OUT GOING INTO TUESDAY
EVENING. GIVEN UNCERTAINTIES IF REPEAT SHOWER DEVELOP IS POSSIBLE...
WILL LEAVE OUT OF FORECAST.
&&
.ARX WATCHES/WARNINGS/ADVISORIES...
321 PM CDT MON JUL 23 2012
WI...NONE.
MN...NONE.
IA...NONE.
&&
SHORT TERM...RRS
LONG TERM....RRS
AVIATION.....SHEA
Hazardous weather outlook, Jul 23, 6:30 PM CST, 5 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
730 PM CDT MON JUL 23 2012
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034-
041>044-053>055-061-241100-
ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE-
FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE-
MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-VERNON-
WABASHA-WINNESHIEK-WINONA-
730 PM CDT MON JUL 23 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF NORTHEAST IOWA...
SOUTHEAST MINNESOTA...AND SOUTHWEST INTO CENTRAL WISCONSIN.
.DAY ONE...TONIGHT
OCCASIONAL SHOWERS AND ISOLATED THUNDERSTORMS ARE EXPECTED
TONIGHT. IF ANY STRONGER STORMS DO FORM...THEY COULD PRODUCE BRIEF
HEAVY RAIN AND SOME GUSTY WINDS.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
MORE THUNDERSTORMS ARE EXPECTED TUESDAY THROUGH WEDNESDAY NIGHT.
SEVERE THUNDERSTORMS ARE POSSIBLE WEDNESDAY AFTERNOON AND EVENING.
LARGE HAIL AND DAMAGING WINDS LOOK TO BE THE PRIMARY THREATS.
THERE ARE ADDITIONAL CHANCES FOR THUNDERSTORMS THURSDAY INTO FRIDAY.
IT IS TOO EARLY TO DETERMINE IF THERE IS A SEVERE WEATHER THREAT
WITH ANY OF THESE STORMS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT AND MOST OF TUESDAY.
SPOTTERS COULD BE NEEDED WEDNESDAY.
.EMERGENCY MANAGEMENT COORDINATION...
NO WEBINAR IS SCHEDULED.
SHEA
In the hours before
Special weather statement, Jul 23, 10:50 PM CST, 1 hour 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
1150 PM CDT MON JUL 23 2012
MNZ079-086>088-WIZ032-240645-
BUFFALO-DODGE-OLMSTED-WABASHA-WINONA-
1150 PM CDT MON JUL 23 2012
...THUNDERSTORMS MOVING INTO SOUTHEAST MINNESOTA...
CLUSTERS OF THUNDERSTORMS WERE APPROACHING SOUTHEAST MINNESOTA AND
COULD BRING ROUNDS OF HEAVY RAIN AND LIGHTNING THROUGH PARTS OF THE
OVERNIGHT. STRONGER STORMS COULD ALSO PRODUCE GUSTY WINDS.
SOME TOWNS THAT WILL SEE PERIODIC HEAVY RAIN FIRST INCLUDE
WABASHA...ZUMBRO FALLS...NORTH SIDE OF ROCHESTER AND PLAINVIEW.
SHEA
Lightning, Olmsted
- When
- July 24, 12:05 AM CST
- Where
- Olmsted County, 1.94 mi S of Rochester
- Property damage
- $3,000
- Reported by
- Newspaper
- Coordinates
- 44.002, -92.462
A lightning strike at the Olmsted County Fairgrounds in Rochester shorted out 5 security cameras.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds and Lightning Strike in Pennsylvania, July 24, 20121 death · 1 injured · $10,000 · 50 kt wind · 3 events
- Damaging Winds in North Carolina, July 24, 2012$268,000 · 56 kt wind · 64 events
- Hail and Damaging Winds in North Dakota, July 24, 2012$300,000 · 1.5 in hail · 8 events
- Hail and Damaging Winds in Ohio, July 24, 2012$54,000 · 52 kt wind · 22 events
- Damaging Winds in Illinois, July 24, 2012$29,000 · 65 kt wind · 34 events
- Hail and Damaging Winds in Ohio, July 24, 2012$115,000 · 1.75 in hail · 4 events
- Hail and Damaging Wind in North Dakota, July 24, 2012$100,000 · 2 in hail · 6 events
- Flash Flood in Arizona, July 24, 2012$100,000 · 1 event
- Flood and Damaging Winds in Indiana, July 24, 2012$60,000 · 61 kt wind · 9 events
- Tornado and Hail in Massachusetts, July 24, 2012$28,000 · EF0 · 11 events
- Damaging Winds and Lightning Strikes in South Carolina, July 24, 2012$26,000 · 55 kt wind · 11 events
- Damaging Winds in Wisconsin, July 24, 2012$20,000 · 65 kt wind · 11 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 400417.